Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 290, NWS Jackson, MS

April 7, 2000Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Apr 7, 2000, 9:37 PM CDT for Ashley County, Arkansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 7, 2000, 9:37 PM CDT (02:37 UTC)
Expired
Apr 7, 2000, 10:15 PM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 189 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 9:45 PM CDTHail 0.75Crossett, AR
Apr 7, 9:45 PM CDTThunderstorm WindHamburg, ARSeveral large limbs were blown down.
Apr 7, 10:20 PM CDTThunderstorm WindWilmot, ARSeveral trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 8:30 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2000-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2000-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS54 KJAN 080238
SVRJAN
ARC003-080315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
937 PM CDT FRI APR 7 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 1015 PM CDT

* AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF HAMBURG...MOVING EAST  
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR FOUNTAIN HILL AT 940 PM CDT
  NEAR MONTROSE...PORTLAND AT 1010 PM CDT

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

65

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:20 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Apr 7, 3:20 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT FRI APR 7 2000

FORECAST CONFIDENCE REMAINS HIGH THROUGH THE WEEKEND AS MODELS ARE
LEAVING LITTLE TO DECIPHER IN THE DETAILS. CURRENTLY...A STRONG COLD
FRONT EXTENDS FROM CNTRL MO THRU NW AR INTO NE TX. OVER THE FORECAST
AREA...A STRONG SOUTHWEST FLOW CONTINUES TO BRING A GRADUAL INCREASE
TO LOW LEVEL MOISTURE. A STRONG MID LEVEL CAP IS ALSO IN PLACE WITH
AREAS OF CU DEVELOPING UNDER CAP...DO NOT EXPECT DEEP CONVECTION TO
BREAK OUT UNTIL APPROACH OF THE COLD FRONT WHEN ENOUGH LOW LEVEL
FORCING WILL EXIST TO BREAK THE CAP.

LATEST MESO-ETA BRINGS THE COLD FRONT INTO ERN AR AND NW LA BY 00Z.
BY THIS TIME...ENOUGH LOW LEVEL FORCING...INSTABILITY...AND MOISTURE
SHOULD BE AVAILABLE TO INITIATE RAPID THUNDERSTORM DEVELOPMENT ALONG
AND AHEAD OF THE COLD FRONT. THIS THE THUNDERSTORM ACTIVITY IS
PROGGED TO MOVE WELL INTO THE FORECAST AREA BY 03Z REACHING A
COLUMBUS TO NATCHEZ LINE BY MIDNIGHT. ACCORDING TO THE
MESO-ETA...DEEP CONVECTION WILL BEGIN EXITING SOUTHEAST PORTIONS OF
THE FORECAST AREA AFTER 09Z...AND DOWN TO THE GULF COAST BY 12Z. THE
TIMING IS CONSISTENT WITH MODEL RUNS FROM PAST SEVERAL DAYS AND WILL
LEAVE THE LIKELY POPS IN FOR TONIGHT. CONCERNING SEVERE WEATHER
THREAT...CONTINUES TO LOOK LIKE A STRAIGHT-LINE WIND/HAIL THREAT
WITH EXPECTATION OF SQUALL LINE DEVELOPMENT AND WILL ZONES AS
SUCH...BUT WILL LEAVE MENTION OF SEVERE THUNDERSTORM THREAT OUT OF
SOUTHEAST ZONE WORDING.

SATURDAY AND SATURDAY NIGHT...THE CLOCK TURNS BACK A COUPLE OF
MONTHS AS AN UNSEASONABLY STRONG COLD HIGH PRESSURE SYSTEM BUILDS IN
BEHIND THE COLD FRONT. STRONG LOW LEVEL COLD AIR ADVECTION WILL KEEP
TEMPS WELL BELOW SEASONAL AVERAGES SAT AND SAT NITE DESPITE PLENTY
OF SUNSHINE BY SAT AFTN. WILL MENTION WINDY WORDING IN ZONES FOR
SATURDAY AS STRONG MIXING WILL TAKE PLACE UP TO 875MB WITH ETA
FORECASTS LINKED WINDS OF 35 TO 40 KT WINDS. WINDS SHOULD SEE NO
PROBLEM AVERAGING 20 TO 30 MPH AT SURFACE. OTHER PROBLEM WILL BE
WITH TEMPS SATURDAY NIGHT. FWC/FAN GUIDANCE INDICATE THAT LOW
TEMPERATURES WILL DIP TO FREEZING OR JUST BELOW OVER MOST OF THE
AREA. UNLIKE THE LAST COLD EVENT THIS PAST WEEK...GROUND WILL BE A
BIT DRYER AND THE SFC HIGH WILL BE STRONGER AND IN BETTER POSITION
AS THE PRESSURE GRADIENT RELAXES RAPIDLY BY SAT EVENING BRINGING
IDEAL RADIATIONAL COOLING CONDITIONS.

SUNDAY...WILL BE DRY AND A BIT WARMER AS THE UPPER TROF PROGRESSES
EASTWARD AND THE COOL SURFACE HIGH PRESSURE MODIFIES.

QPF DISCUSSION...QPF DISCUSSION: ETA/NGM/AVN ALL AGREE ON TIMING AND
LOCATION OF PRECIP AXIS WITH FAST MOVING SQUALL LINE BUT DIFFER ON
AMOUNTS. THE AVN MODEL HAS BEEN PERFORMING WELL. PERCIPITABLE WATER
AMOUNTS WILL BE AROUND 1.30 JUST AHEAD OF THE FRONT. SO WILL GO WITH
AROUND QUARTER INCH BASIN AVERAGE QPF. THIS WILL BE SIMILAR WITH
NCEP GUIDANCE.

IN THE EXTENDED...HIGHLY CONFIDENT THAT MONDAY WILL BE DRY ACROSS
THE AREA...BUT MODEL DISCREPANCIES CONTINUE FOR TUESDAY AND BEYOND.
NCEP GUIDANCE HAS LEANED TOWARDS THE ECMWF SOLUTION OF A SLIGHTLY
WEAKER NORTH ATLANTIC BLOCK. THE ECMWF PROGS THE BEST RAIN CHANCES
FOR TUESDAY A LITTLE FARTHER NORTH THAN THE MRF...BUT THE
DISPLACEMENT IS NOT ENOUGH TO REMOVE PRECIP CHANCES FOR THE AREA.
OVERALL...FORECAST CONFIDENCE LOW FOR TUESDAY AND WEDNESDAY AND
GIVEN UNSETTLED LOOKING WEATHER PATTERN WILL CONTINUE TREND OF
PRECIP CHANCES. TEMPERATURES SHOULD BE SEASONABLE THRU THE EXTENDED
PERIOD.

PRELIMINARY NUMBERS...
JAN 48/59/32/71 6-00
MEI 50/59/30/71 6-00

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.=

43/17

In the hours before

Special weather statement, Apr 7, 5:30 PM CDT, 4 hours 7 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
080500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT FRI APR 7 2000

...UNSEASONABLY COLD AND WINDY WEATHER EXPECTED SATURDAY AND
SATURDAY NIGHT...

A COLD FRONT CURRENTLY FROM CENTRAL ARKANSAS TO EASTERN TEXAS WILL
MOVE THROUGH THE STATE DURING THE OVERNIGHT HOURS. AS THE FRONT MOVES
SOUTHEAST...STRONG HIGH PRESSURE WILL BEGIN TO BUILD IN BEHIND THE
BOUNDARY BRINGING MUCH COLDER TEMPERATURES AND WINDY CONDITIONS TO
THE REGION. WINDS WILL BEGIN TO SHIFT TO THE NORTHWEST AT 15 TO TO 25
MPH LATER TONIGHT...AND DURING THE DAY SATURDAY WINDS ARE EXPECTED TO
INCREASE TO AROUND 20 TO 30 MPH SUSTAINED WITH SOME HIGHER GUSTS.

ALONG WITH THE WINDY CONDITIONS...UNSEASONABLY COLD TEMPERATURES ARE
ALSO EXPECTED. DURING THE DAY SATURDAY...HIGHS ARE EXPECTED TO REACH
THE MID 50S IN NORTH CENTRAL MS TO AROUND 60 IN SOUTHERN SECTIONS.
SATURDAY NIGHT LOW TEMPERATURES WILL REACH NEAR FREEZING OVER
MUCH OF THE AREA WHICH WILL LIKELY ESTABLISH NEW RECORDS FOR THE
DATE.

TAKE PRECAUTIONS TO PROTECT TENDER VEGETATION FROM THE COLD
TEMPERATURES...AND REMEMBER TO SECURE ANY OUTDOOR ITEMS SUBJECT TO
STRONG WINDS.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 9:32 PM CDTSevere Thunderstorm WarningJANChicot43 min
Apr 7, 10:14 PM CDTSevere Thunderstorm WarningJANAshley, Chicot46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.